Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 131, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2014, 7:44 PM CDT for Ottawa County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2014, 7:44 PM CDT (00:44 UTC)
- Expired
- Aug 24, 2014, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:45 PM CDT | TSTM WND GST 75 | 4 Nne Minneapolis, KS | REPORTED WINDGUST OF 75 MPH. ALMOST BLEW 18 WHEELER OVER ON US-81. |
| Aug 24, 7:45 PM CDT | HAIL 1 | 4 Nne Minneapolis, KS | 1 INCH HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669
WUUS53 KTOP 250044
SVRTOP
KSC143-250115-
/O.NEW.KTOP.SV.W.0131.140825T0044Z-140825T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN AUG 24 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 740 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MINNEAPOLIS...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3931 9769 3930 9737 3906 9737 3910 9779
TIME...MOT...LOC 0044Z 211DEG 17KT 3915 9766
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
373
WWUS53 KTOP 250055
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT SUN AUG 24 2014
KSC143-250115-
/O.CON.KTOP.SV.W.0131.000000T0000Z-140825T0115Z/
OTTAWA-
755 PM CDT SUN AUG 24 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 815 PM CDT...
AT 749 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEAPOLIS...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 745 PM, A STORM CHASER
REPORTED WIND GUSTS AROUND 70 MPH AND QUARTER SIZED 4 MILES NORTH
NORTHEAST OF MINNEAPOLIS. THE WIND GUST ALMOST BLEW A SEMI TRUCK
OVER.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN OTTAWA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3931 9768 3930 9739 3930 9737 3911 9737
3912 9771
TIME...MOT...LOC 0054Z 211DEG 17KT 3919 9763
HAIL...1.00IN
WIND...70MPH
$$392
WWUS53 KTOP 250111
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN AUG 24 2014
KSC143-250121-
/O.EXP.KTOP.SV.W.0131.000000T0000Z-140825T0115Z/
OTTAWA-
811 PM CDT SUN AUG 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3931 9768 3930 9739 3930 9737 3911 9737
3912 9771
TIME...MOT...LOC 0111Z 211DEG 17KT 3926 9758
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:05 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 24, 3:05 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT Sun Aug 24 2014 .SHORT TERM...(This Evening through Monday) Issued at 301 PM CDT SUN AUG 24 2014 On Sunday afternoon, a nearly stationary front extended from just south of Dodge City to just south of Concordia to near Beatrice NE. While winds south of the front were oriented mainly parallel to the front, there was some broad low-level convergence along the boundary, particularly in the zone from near Salina NNE to Beatrice where persistent but shallow convective clouds have been developing since noon. Adjusting model soundings for current conditions suggest around 1000-1500 J/kg of MLCAPE with cloud bases around 10K feet and 40 degree F dewpoint depressions on the hot side of the front. Wind shear is weak, and the main question in forecasting thunderstorms is whether a somewhat dry mid-level airmass will inhibit deep updrafts. A weak short wave, barely evident in 700 hPa wind profiles over SC Kansas may be enough of a forcing mechanism to initiate scattered storms, and the HRRR/RAP guidance has been persistent in doing so. A bit hesitant to put too much faith in this guidance due to the over-mixing of the boundary layer but it does seem to be a reasonable solution. If storms are able to develop, the best coverage would likely be between 4 PM and 7 PM, and the strongest updrafts would have a good chance to produce localized damaging downbursts...especially with any downdrafts falling into the very hot airmass. If storms develop, would also expect this activity to mainly be confined to areas east of Concordia and west of Topeka. The weather pattern is essentially stagnant locally, and expect similar conditions tonight into Monday as what occurred Sat night into today. A low level jet overnight will focus most of its lift north of the area but may support a few non-severe storms in northern KS after midnight through around sunrise. There is a small chance that this activity could persist into the day on Monday, but expect a gradual decrease in coverage during the morning (assuming storms are ongoing at sunrise). The front will then remain located in the vicinity of far northern Kansas and may provide another weak focus for late afternoon storms on Monday. Temperatures south of the front will be similar to today, although perhaps a degree cooler while dewpoints may hold in the mid-60s east to upper 50s in central KS. The heat advisory will continue through Tuesday for the 8th consecutive day (for much of the area) with heat index values greater than 100. .LONG TERM...(Monday Night through Sunday) Issued at 301 PM CDT SUN AUG 24 2014 By Monday night the front will bisect north central and northeast KS as the strong upper low lifts through southern Canada. Thunderstorms are possible along and north of that front during the overnight hours especially in NE. This front will lift north during the day Tuesday, although progress could be complicated by any outflow boundary moving south into the area. Additional thunderstorms are possible along any potential outflows as well as the front trying to lift northward. Cape during the day could reach 2000 j/kg, and this combined with a deep mixed layer may lead to gusty thunderstorm winds. Organized severe convection will be limited due to the lack of deep layer shear, which remains north of the area. On Tuesday night with the front somewhere near the NE/KS state line elevated storms will develop north of the front overnight on the nose of the low level jet. On Wednesday the upper level trough over the central Rockies slowly progresses eastward while the front stalls out across the northern forecast area. On Wednesday night as the trough ejects the Rockies a decent low level jet develops again focusing another round of nocturnal thunderstorms north of the front. The models now disagree on the exact track of the cut off low as the GFS moves it over the southern plains. The ECMWF is further north tracking the low over the forecast area, therefore leading to a difference in front timing. As opposed to yesterdays thinking the chances for precip could linger into the weekend. Temperatures again are forecast to be hot on Tuesday although this could be complicated by possible convection. The slower frontal passage could mean the southern portion of the forecast area could remain hot on Wednesday. After that the temperatures go back to near normal especially with the possible widespread rain as the upper low tracks nearby. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1223 PM CDT SUN AUG 24 2014 South to southwest winds will gust to 20 kts at times this afternoon. Expect an area of scattered TS to develop somewhere near MHK around 21Z and persist to around 01Z, but with low confidence regarding exact location. Nearby storms have a good chance of producing localized strong winds from variable directions. This activity would have a very small chance of developing toward TOP/FOE as well. Storm chances decrease after 01Z but still possible through the night. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY until 8 PM CDT Monday FOR KSZ010>012-021>024-026- 034>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...Barjenbruch
Hazardous weather outlook, Aug 24, 3:11 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT SUN AUG 24 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-252015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 311 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HOT CONDITIONS WILL CONTINUE TODAY...WITH THE HEAT INDEX RANGING FROM 100 TO 105 OVER MUCH OF THE AREA. THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY HIGH CATEGORY IN DICKINSON...GEARY...AND MORRIS COUNTIES THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS AFTER 3 PM AND INTO TONIGHT. A FEW OF THE STORMS BETWEEN 3 PM AND 9 PM COULD PRODUCE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HOT CONDITIONS WILL PERSIST INTO MONDAY...WITH THE HEAT INDEX RANGING FROM 100 TO 105 IN MUCH OF THE AREA. SIMILAR HEAT INDEX READINGS ARE EXPECTED TUESDAY IN PARTS OF THE AREA AS WELL. THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE MONDAY AND MONDAY NIGHT...FOR THE ENTIRE AREA TUESDAY THROUGH SATURDAY...AND IN MUCH OF EAST CENTRAL KANSAS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.
In the hours before
Local storm report, Aug 24, 6:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL WNW MILTONVALE 39.35N 97.45W
08/24/2014 E0.50 INCH CLOUD KS TRAINED SPOTTER
&&
63Local storm report, Aug 24, 6:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG VERMILLION 39.72N 96.27W
08/24/2014 MARSHALL KS EMERGENCY MNGR
DAMAGE TO OUTBUILDINGS REPORTED.
&&
EHLocal storm report, Aug 24, 6:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT SUN AUG 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 2 SE MILTONVALE 39.33N 97.42W
08/24/2014 M1.00 INCH CLOUD KS PUBLIC
&&
63Special weather statement, Aug 24, 6:57 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT SUN AUG 24 2014
KSZ009-021-250030-
CLAY-WASHINGTON-
657 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHWESTERN WASHINGTON COUNTIES...
THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHWESTERN CLAY AND SOUTHWESTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
VINING...CLIFTON AND PALMER.
&&
LAT...LON 3965 9703 3942 9727 3946 9737 3958 9737
3975 9730
TIME...MOT...LOC 2357Z 210DEG 26KT 3948 9731Special weather statement, Aug 24, 7:31 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SUN AUG 24 2014
KSZ010-022-023-036-250115-
GEARY-MARSHALL-POTTAWATOMIE-RILEY-
731 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR RILEY...NORTHWESTERN
POTTAWATOMIE...MARSHALL AND NORTHWESTERN GEARY COUNTIES...
THROUGH 815 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF RILEY...NORTHWESTERN POTTAWATOMIE...
MARSHALL AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE LEONARDVILLE...MILFORD
LAKE...BLUE RAPIDS...OKETO...MILFORD...RANDOLPH...RILEY...KEATS...
TUTTLE CREEK LAKE...OLSBURG...FRANKFORT...BEATTIE AND SUMMERFIELD.
&&
LAT...LON 3929 9649 3904 9696 3932 9696 3957 9681
4000 9679 4000 9625
TIME...MOT...LOC 0031Z 223DEG 32KT 3982 9665 3907 9706Special weather statement, Aug 24, 7:33 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 733 PM CDT SUN AUG 24 2014 KSZ020-021-034-035-250100- CLAY-CLOUD-DICKINSON-OTTAWA- 733 PM CDT SUN AUG 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA...WESTERN CLAY... SOUTHEASTERN CLOUD AND NORTHWESTERN DICKINSON COUNTIES... THROUGH 800 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF OTTAWA...WESTERN CLAY...SOUTHEASTERN CLOUD AND NORTHWESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NILES...WELLS...TALMAGE... MANCHESTER...OAK HILL...LONGFORD...IDANA AND MILTONVALE. && LAT...LON 3956 9725 3895 9723 3897 9770 3910 9785 TIME...MOT...LOC 0033Z 229DEG 25KT 3910 9769
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:31 PM CDT | Special Weather Statement | TOP | Marshall, Riley | 44 min |
| Aug 24, 7:33 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Aug 24, 8:29 PM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Aug 24, 8:32 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Aug 24, 8:42 PM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 24, 9:44 PM CDT | Special Weather Statement | TOP | Riley | 46 min |
| Aug 24, 9:45 PM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 24, 10:29 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Aug 24, 10:58 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 24, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 27 min |
| Aug 24, 11:34 PM CDT | Special Weather Statement | TOP | Jackson | 41 min |
| Aug 25, 1:17 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Aug 25, 1:47 AM CDT | Special Weather Statement | TOP | Shawnee | 28 min |
| Aug 25, 3:19 AM CDT | Special Weather Statement | TOP | Jefferson | 26 min |
| Aug 25, 3:53 AM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| Aug 25, 4:00 AM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 2 hr |
| Aug 25, 5:22 AM CDT | Areal Flood Advisory | TOP | Jefferson | 113 min |
| Aug 25, 7:29 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Aug 25, 8:20 AM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Aug 25, 8:44 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 16 min |
| Aug 25, 8:59 AM CDT | Special Weather Statement | TOP | Wabaunsee | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.